Skip to main content
eScholarship
Open Access Publications from the University of California

Acute Pulmonary Edema Associated With Propofol: An Unusual Complication

  • Author(s): Waheed, Mian Adnan
  • Oud, Lavi
  • et al.
Abstract

Propofol is frequently used in the emergency department to provide procedural sedation for patients undergoing various procedures and is considered to be safe when administered by trained personnel. Pulmonary edema after administration of propofol has rarely been reported. We report a case of a 23-year-old healthy male who developed acute cough, hemoptysis and hypoxia following administration of propofol for splinting of a foot fracture. Chest radiography showed bilateral patchy infiltrates. The patient was treated successfully with supportive care. This report emphasizes the importance of this potentially fatal propofol-associated complication and discusses possible underlying mechanisms and related literature. [West J Emerg Med. 2014;15(7):–0.]

Main Content
Current View